- Phosphate physiology
- Phosphate level
- Causes of hypophosphatemia
- Investigation of etiology
- Questions & discussion
- PDF of this chapter (or create customized PDF)
- 99% of phosphate is present within cells.
- Symptoms from phosphate deficiency result from intracellular phosphate deficiency. Unfortunately, we can measure only extracellular phosphate levels. This creates some variability among patients with hypophosphatemia:
- Symptoms tend to occur in patients with chronic hypophosphatemia and total-body deficiency (e.g. alcoholism, chronic antacid ingestion, chronic malnutrition with re-feeding syndrome).
- Symptoms are uncommon in patients with acute shifts of phosphate out of the blood (e.g. diabetic ketoacidosis).
- In practice, it is often difficult to tell whether hypophosphatemia represents a total-body deficiency or a transient phosphate shift. Given the potential consequences of true phosphate deficiency, it is generally better to err on the side of phosphate repletion.
- The most common endocrine causes of hypophosphatemia are as follows:
- (1a) Hyperparathyroidism – as shown above, this may cause hypophosphatemia and hypercalcemia.
- (1b) Hungry Bone Syndrome
- Occurs immediately following resection of a parathyroid adenoma which was causing hyperparathyroidism.
- Bone mineralization occurs, which pulls phosphate and calcium into the bone.
- Clinically this should be easy to recognize because it occurs in the immediate postoperative period following parathyroid surgery.
- (2) Vitamin D deficiency – this causes impaired phosphate absorption in the gut and increased phosphate excretion.
- (3) Oncogenic osteomalacia
- Extremely rare paraneoplastic disorder which usually occurs with small, benign tumors.
- Tumor secretes phosphaturic hormones that reduce renal phosphate absorption and synthesis of 1,25-OH-vitamin D.
- Clinical presentation: hypophosphatemia with paradoxically low 1,25-OH-vitamin D levels (this is paradoxical, because normally hypophosphatemia would stimulate elevation of 1,25-OH-vitamin D).
- Seizures, paresthesias, tremor
- Confusion, dysarthria, stupor, coma
- May promote the development of central pontine myelinolysis
- Impaired contractility, heart failure
- Arrhythmia (supraventricular and ventricular tachycardia)
- Rare; May mask diagnosis of hypophosphatemia by release of phosphate from muscle!
- Muscle weakness, including diaphragm
- May sometimes contribute to difficult weaning
other rare manifestations
- Insulin resistance
When checking a phosphate level, consider obtaining a complete electrolyte panel (including Ca/Mg/Phos). Electrolyte disorders tend to occur in pairs and triplets (“electrolytic disarray”).
when should phosphate be checked ?
- When initiating nutrition in patients at-risk for refeeding syndrome.
- Patients with diabetic ketoacidosis or hyperosmolar hyperglycemic nonketotic syndrome (HHNS).
- Patients on continuous renal replacement therapy (CRRT).
- Possibly once, upon admission for all patients entering the ICU?
- If there is clinical concern of symptoms due to hypophosphatemia.
- In patients with difficulty weaning from ventilation (some evidence shows that hypophosphatemia may be a contributory factor by causing diaphragmatic weakness).
- Potential causes: hyperbilirubinemia, mannitol, paraproteins, acute leukemia
causes of hypophosphatemia
shifting phosphate into cells
- Diabetic ketoacidosis
- Re-feeding syndrome
- Acute respiratory alkalosis
- Hungry bone syndrome (s/p surgery for hyperparathyroidism)
reduced gastrointestinal uptake
- Inadequate oral intake
- Chronic diarrhea
- Chronic use of antacids containing calcium, magnesium, or aluminum
increased renal loss
- Diuresis or Dialysis
- Diuretics (loop diuretics, acetazolamide, thiazides)
- Osmotic diuresis (hyperosmolar hyperglycemic nonketotic syndrome, i.e. HHNS)
- Auto-diuresis following iatrogenic volume overload
- Post-ATN or post-obstructive polyuria
- Hypothermia (“cold diuresis”)
- Continuous renal replacement therapy (CRRT) – especially prolonged high-intensity runs for intoxication
- Proximal tubule dysfunction (Type II RTA, a.k.a. Fanconi Syndrome)
- IV iron
- Chemotherapeutic agents (especially imatinib, VEGF inhibitors, and target of rapamycin inhibitors such as temsirolimus)
- Oncogenic osteomalacia
- Vitamin D deficiency
- Critical illness of most types:
- Sepsis, systemic inflammation
- Trauma (especially head trauma)
- Major surgery (especially cardiothoracic, aortic, or hepatic)
investigation of etiology
Generally, the cause of hypophosphatemia can be determined by a history and review of labs and medications. In rare situations where hypophosphatemia persists and the cause is unclear, a fractional excretion of phosphate might be helpful (Fe-Phos).
fractional excretion of phosphate
- Calculated in the same fashion as fractional excretion of sodium (FeNa)
- You can use any calculator for FeNa (just insert phosphate in place of sodium).
- Or you can use this online calculator for fractional excretion of phosphate.
- Fe-Phos should be <5% as a normal response to hypophosphatemia. Thus:
- Fe-Phos <5%: Gastrointestinal problem, shifting into cells
- Fe-Phos >5%: Renal phosphate wasting
- Multifactorial etiologies should be considered regardless of the Fe-Phos.
- Significant hypophosphatemia (e.g. phosphate <2 mg/dL or <0.65 mM) should generally be repleted, with the following potential exceptions:
- (1) Renal insufficiency
- Phosphate should be given only if truly necessary, since these patients tend to develop hyperphosphatemia over time.
- (2) Hypercalcemia
- Increasing phosphate may risk precipitation of calcium-phosphate in tissues (calciphylaxis).
- Try to keep the calcium-phosphate product <70 (calcium multiplied by phosphate, both in mg/dL).
- (3) Hypocalcemia
- Rapid infusion of IV phosphate may reduce calcium level.
- If hypotension occurs during infusion of IV phosphate, consider possibility of hypocalcemia.
- Severe hypophosphatemia (<1 mg/dL or <0.32 mM)
- Lack of enteral access
- Either potassium phosphate or sodium phosphate may be used, depending on the potassium level.
- Typical dose:
- Phosphate <1.5 mg/dL (<0.48 mM) ==> Initial dose of 30 mM phosphate infused over 4 hours
- Phosphate >1.5 mg/dL (<0.48 mM) ==> Initial dose of 15 mM phosphate infused over 2 hours
- Repeat electrolytes and provide more as needed. Patients with severe hypophosphatemia often require several doses (e.g. 60-90 mM total).
- Should probably be infused slowly:
- Sources disagree about the safe rate of infusion.1
- Rapid infusion may cause transient hyperphosphatemia (which leads to hypocalcemia). However, studies suggest that infusion at rates up to 20 mM/hour are safe. A rate of 7.5 mM/h is definitely safe (as recommended in the algorithms here):2
- Used if there isn't an indication for IV phosphate (listed above).
- High bioavailability, but tends to cause diarrhea.
- Available in increments of 8 mM phosphate. One of the following options may be chosen, depending on the patient's potassium level:
- (a) PHOS-NAK packet (8 mM phosphate, 7 mEq potassium, 7 mEq sodium)
- (b) Oral sodium phosphate liquid
- (c) Oral potassium phosphate liquid
- Dosing depends roughly on patient's phosphate level, for example:
- Phosphate <1.5 mg/dL (<0.48 mM) ==> 16 mM q6hr
- Phosphate >1.5 mg/dL (<0.48 mM) ==> 8 mM q8hr
- For patients with active refeeding syndrome, consider using higher doses than would otherwise be indicated based solely on the phosphate level.
Follow us on iTunes
The Podcast Episode
Want to Download the Episode?
Right Click Here and Choose Save-As
questions & discussion
To keep this page small and fast, questions & discussion about this post can be found on another page here.
- Patients with alcoholism, diabetes, or malnutrition may initially have a normal phosphate level, but develop hypophosphatemia later on during their hospital course (following administration of carbohydrate and/or insulin).
- Don't overlook the possibility of refeeding syndrome in patients with hypophosphatemia after initiation of nutrition. In this situation, other electrolytes and thiamine may be needed.
- In severe hypophosphatemia treated with IV repletion, several doses may be required. Don't assume that a single dose will be effective.
- Hypophosphatemia (Chris Nickson, LITFL)